Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 37, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 28, 2008, 7:58 PM CDT for Emmons County, Kidder County, Logan County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 7:58 PM CDT (00:58 UTC)
- Expired
- Jul 28, 2008, 8:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Emmons County, ND, Kidder County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:34 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 290058 TORBIS NDC029-043-047-290130- /O.NEW.KBIS.TO.W.0037.080729T0058Z-080729T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 758 PM CDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 830 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KINTYRE... OR 40 MILES EAST OF BISMARCK...MOVING EAST AT 18 MPH. * THE TORNADO WILL BE NEAR... 8 MILES NORTH OF NAPOLEON BY 830 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4676 9963 4646 9951 4654 10008 4668 10008 TIME...MOT...LOC 0058Z 268DEG 15KT 4662 9996 $$ PJA
2 follow-up statements
000 WWUS53 KBIS 290120 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 820 PM CDT MON JUL 28 2008 NDC029-043-047-290130- /O.CON.KBIS.TO.W.0037.000000T0000Z-080729T0130Z/ LOGAN ND-EMMONS ND-KIDDER ND- 819 PM CDT MON JUL 28 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHWESTERN KIDDER...NORTHEASTERN EMMONS AND NORTHWESTERN LOGAN COUNTIES... AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR KINTYRE...OR 45 MILES EAST OF BISMARCK...MOVING EAST AT 16 MPH. THE TORNADO WILL BE NEAR... NAPOLEON BY 830 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4676 9963 4646 9951 4654 10008 4668 10008 TIME...MOT...LOC 0119Z 281DEG 14KT 4658 9987 $$ PJA
000 WWUS53 KBIS 290128 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 828 PM CDT MON JUL 28 2008 NDC029-043-047-290137- /O.EXP.KBIS.TO.W.0037.000000T0000Z-080729T0130Z/ LOGAN ND-EMMONS ND-KIDDER ND- 827 PM CDT MON JUL 28 2008 ...THE TORNADO WARNING FOR SOUTHWESTERN KIDDER...NORTHEASTERN EMMONS AND NORTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 830 PM CDT...730 PM MDT... A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 915 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4676 9963 4646 9951 4654 10008 4668 10008 TIME...MOT...LOC 0127Z 281DEG 14KT 4657 9983 $$ PJA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:50 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 3:50 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT MON JUL 28 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY. NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE TROUGH FLATTENS RIDGE. .LONG TERM...FRIDAY THROUGH MONDAY... PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES. WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY AND MONDAY. && .AVIATION... A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS WILL DEVELOP AS WELL. OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS TAF SITES.) && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/NH
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 28, 7:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL ZAP 47.28N 101.92W
07/28/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
LASTED ABOUT 2 MINUTES
&&
PAYDLocal storm report, Jul 28, 7:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 10 N ZAP 47.43N 101.92W
07/28/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
LASTED ABOUT 2 MINUTES
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 65 min |
| Jul 28, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 61 min |
| Jul 28, 7:39 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 51 min |
| Jul 28, 7:51 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jul 28, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 49 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 49 min |
| Jul 28, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 12 min |
| Jul 28, 8:41 PM CDT | Areal Flood Advisory | BIS | Logan | 3 hr |
| Jul 28, 8:42 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Oliver | 63 min |
| Jul 28, 9:08 PM CDT | Tornado Warning | BIS | Logan | 37 min |
| Jul 28, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 47 min |
| Jul 28, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Oliver | 59 min |
| Jul 28, 9:17 PM CDT | Tornado Warning | BIS | Burleigh | 28 min |
| Jul 28, 9:28 PM CDT | Tornado Warning | BIS | Logan, McIntosh | 32 min |
| Jul 28, 9:46 PM CDT | Tornado Warning | BIS | Burleigh | 29 min |
| Jul 28, 9:48 PM CDT | Tornado Warning | BIS | Logan, McIntosh | 27 min |
| Jul 28, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 51 min |
| Jul 28, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 40 min |
| Jul 28, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 15 min |
| Jul 28, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 65 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 53 min |
| Jul 28, 10:42 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 33 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.